Texas, 2006

Flash Flood in Texas, August 3, 2006

August 3, 2006 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 2, 1:44 PM MST, 11 hours 1 minute earlier.

Area forecast discussion, Aug 2, 1:44 PM MST, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
244 PM MDT WED AUG 2 2006

.SYNOPSIS...
ABUNDANT MOISTURE REMAINS ACROSS THE AREA WHICH WILL LEAD TO
SCATTERED THUNDERSTORMS THIS EVENING. LOCALLY HEAVY RAINFALL IS
AGAIN POSSIBLE THIS EVENING. AFTER TODAY A SLOW DRYING TREND WILL
BEGIN...BUT THERE WILL CONTINUE TO BE A SLIGHT CHANCE FOR
THUNDERSTORMS THROUGH THE FIRST PART OF NEXT WEEK. TEMPERATURES
WILL START A LITTLE BELOW NORMAL TOMORROW AND WILL SLOWLY RISE TO
NORMAL LEVELS BY THE WEEKEND.

&&

.DISCUSSION...
THE UPPER LOW THAT HAS GIVEN US ALMOST A WEEK OF EXCESSIVE
RAINFALL IS FINALLY ABOUT TO FADE AWAY...BUT TO REPLACE IT WILL BE
ANOTHER UPPER LOW TO OUR SOUTH...BUT MORE ON THAT IN A MINUTE. IN
THE SHORT TERM WE WILL SEE MORE AFTERNOON AND EVENING
THUNDERSTORMS AS ABUNDANT MOISTURE CONTINUES TO REMAIN IN THE
REGION. PWS THIS MORNING ARE RUNNING ABOUT 150 PERCENT OF NORMAL.
CURRENT STORM MOTION LOOKS TO BE FROM THE NORTHEAST TO THE
SOUTHWEST...SO STORMS THAT FORM ON THE SACS WILL WORK THEIR WAY IN
THE DIRECTION OF EL PASO. WELL SEE IF THE STORM CAN WORK THAT FAR
ACROSS THE LOWER ELEVATIONS. AS I SAID BEFORE THE ONE UPPER LOW
WILL BE REPLACED BY ANOTHER UPPER LOW. THIS SECOND UPPER LOW WILL
FORM TO THE SOUTHEAST OF EL PASO. THE LOW WILL BE CAUGHT UP IN THE
EASTERLIES AND THAT WILL MOVE IT JUST TO OUR SOUTH THEN INTO
ARIZONA BY FRIDAY. AS THE LOW COMES ACROSS IT WILL GIVE US ANOTHER
CHANCE FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ON
THURSDAY. BY FRIDAY THE ETA SAYS THE MOISTURE PLUME WILL BE PUSHED
OFF INTO ARIZONA WHILE THE GFS SAYS WE WILL BE ON THE EASTERN SIDE
OF THE PLUME...BUT STILL VERY MOIST. IVE GONE THE MIDDLE GROUND
BY BEGINNING TO TRIM BACK POPS OUT EAST FIRST AND THEN STILL
KEEPING THEM SCATTERED OUT WEST. OUR DRYING TREND SHOULD ALLOW US
TO DISCONTINUE THE FLASH FLOOD WATCH EITHER TONIGHT OR LATE ON
THURSDAY. BY THE WEEKEND MOST OF THE MOISTURE PLUME WILL BE TO OUR
WEST...BUT WE WILL CONTINUE TO SEE ENOUGH MOISTURE TO KEEP
ISOLATED POPS IN THE FORECAST THROUGH THE FIRST PART OF NEXT WEEK.

TEMPERATURES TOMORROW WILL CONTINUE TO RUN A FEW DEGREES BELOW
NORMAL WITH THE CLOUDS AND MOISTURE. AS THE MOISTURE BEGINS TO
MOVE TO OUR WEST WE WILL BEGIN TO SEE A SLOW WARMING TREND AND
WILL SEE TEMPERATURES BACK UP TO SEASONAL NORMALS BY THE WEEKEND.

&&

.AVIATION...01/18Z-02/18Z
GENERALLY SCT050 SCT-BKN100-150 AGL WITH SCATTERED SHOWERS AND
THUNDERSTORMS 21Z-05Z WITH MVFR VSBY AND CIGS NEAR STORMS WITH
ISOLATED AREAS OF IFR CONDITIONS IN VERY LOCALIZED HEAVY
RAINFALL. ACTIVITY LESS NUMEROUS AND INTENSE THAN YESTERDAY AND
BECOMING MORE ISOLATED NORTH OF KTCS AND WEST OF KDMN.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  91  70  90  69 /  40  40  40  30  30
SIERRA BLANCA TX        58  89  65  85  66 /  40  40  40  30  30
LAS CRUCES              67  91  67  90  69 /  40  40  40  30  30
ALAMOGORDO              64  88  65  90  67 /  30  40  40  40  30
CLOUDCROFT              47  68  48  67  48 /  30  50  40  40  30
TRUTH OR CONSEQUENCES   64  89  64  90  67 /  30  40  40  40  40
SILVER CITY             60  82  59  78  60 /  40  40  40  40  40
DEMING                  62  90  64  89  66 /  40  40  40  40  40
LORDSBURG               60  89  63  87  65 /  40  40  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

15
Hazardous weather outlook, Aug 2, 9:29 AM MST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1029 AM MDT WED AUG 2 2006

NMZ022>025-030>032-TXZ055-056-031630-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1029 AM MDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THE THREAT OF HEAVY RAIN ACROSS THE AREA IS AGAIN POSSIBLE TODAY.
SCATTERED THUNDERSTORMS COULD PRODUCE ONE TO THREE INCHES OF
RAINFALL. MUCH OF THE AREA HAS RECEIVED ABUNDANT RAINFALL DURING
THE LAST WEEK...SO HEAVY RAINFALL OVER SATURATED GROUND COULD LEAD
TO EXCESSIVE RUNOFF AND FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE HEAVY RAINFALL THREAT WILL SLOWLY DIMINISH DURING THE WEEK AS
THE MAIN MOISTURE PLUME MOVES WEST OF THE AREA. SCATTERED TO
ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH THE FIRST
PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 11:25 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1225 AM MDT THU AUG 3 2006

NMZ024-032-TXZ055-030700-
SOUTHERN DESERT NM-EL PASO TX-TULAROSA BASIN/SOUTHERN DESERT NM-
1225 AM MDT THU AUG 3 2006

...LINE OF STRONG THUNDERSTORMS MOVING INTO EL PASO AND DONA ANA
COUNTIES...

AT 1217 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH...SMALL HAIL AND HEAVY RAIN ALONG A LINE EXTENDING FROM 8 MILES
EAST OF MONTANA VISTA TO ORGAN. MOVEMENT WAS SOUTHWEST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE EL PASO...LAS
CRUCES...VINTON...VADO...CANUTILLO...LA MESA AND MESILLA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.

LUNDEEN

The radar

The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 07:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 3, 12:45 AM MST to 2:00 AM MST
Where
El Paso County, Northwest Portion
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Only 36 hours after historic flash flooding, a line of rapidly moving thunderstorms affected nearly the same area with up to an inch and a half of rain in less than 30 minutes. The total total rainfall amounts were less but the rainfall rates were higher. Excessive runoff led to more road closures, structural damage and water rescues. Evacuations took place within a 4 block area of central El Paso. Interstate 10 was flooded and closed in central El Paso and near Canutillo. This additional rainfall weakened a dam above nearby Juarez, Mexico, which led to the evacuation of more than 1,500 south El Paso residents later that day as a precautionary measure.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530524.